Caretaker ailments. I've been getting a bad case of seizure-like jolts right before going to sleep. Anyone?

Follow
Share

Hypnic jerks or "sleep starts". I had an extensive neurological workup done, including a 2 night sleep study to see if it was seizure-related or sleep apnea, but the doctor said that high stress and anxiety can provoke these sleep jerks at night. It literally takes my breath away. It's right when I'm about to fall asleep, I jolt up violently and I cannot get air into or out of my lungs --- for an entire 8-10 seconds! My partner is very concerned and we sometimes don't go to sleep till very very late when the jolts stop. I am taking care of my mother who is battling cancer and we've been going to Sloan-Kettering for brachytherapy, but I think my mind is just on overdrive and there is nothing that will help me. I even tried Lorazepam (Ativan) but that only made it worse. The doctor thought it would alleviate the symptoms. Has anyone or does anyone go through this thing right before they sleep? And is it stress or maybe my doctors overlooked something? The tests they had given me were super extensive to where I would never go back and do it again. That was torture!!!

Anybody know anything about this? Thanks...

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
A N X I E T Y .
Helpful Answer (0)
Report

TheBoogs, did you try the klonopin? My husband took it for about 25 years. It didn't seem to be addictive. If he missed a night the symptom occurred; if he took it, no problem. He had a different disorder but in reading a book by a respected sleep psychiatrist I notice that klonopin is recommended for many kinds of sleep issues. If you doctor suggested it, I'd sure give it a try.
Helpful Answer (0)
Report

I don't mean to downsize the matter, but have you tried talking to a homeopathic doctor or nutrionalist? I have ativan, ambien, seroquel, and zzquil, and everything else to knock me out.....I still wake up....The jerks, and that part of it, I really don't know, but maybe try taking more water during the day. energy drops, Mioenergy drops, and Naturecalm... Healthfood village in our area is really good, but it's family owned.... Ask around your area.....
Helpful Answer (1)
Report

I have experienced these sleep starts/ myoclonic jerks recently. Not every night but maybe one night every few weeks. Like you, they take my breath away. Can be a side effect of medication (s). My internist stated if they become more frequent, will refer me to neurologist.
Helpful Answer (0)
Report

I have had some bolts of electricity during my life. They usually happen right before I go to sleep. Nothing has every come of them. It's almost like something discharging. It is probably a nerve thing.
Helpful Answer (1)
Report

My doctor wanted to give me all of those medications, I tried a couple but I couldn't function during the day -- it gave me strange paralysis type of ailment. I don't do well with narcotics and I don't like taking anything that is addicting. I just wish I could find a cure or even a diagnosis. They wanted to give me Nerontin ---sp? And that made my brain freeze -- not good for work. I cold not think and I ended up forgetting things, memory loss, simple tasks took forever cause I forgot how to do stuff. lol But these jerks at night come sporadically but frequent. I get them at least 3-4 times per night. If I am COMPLETELY exhausted I seem to get them more -- like when you're overtired from not sleeping well...?

I don't know. I'm frustrated because it's hard to take care of my mom when I can't even take care of myself at this point. I'm soooooooooo sleepy every single minute of the day and have no energy even for my own exercise regimen. Getting depressed over it. I have been to a neurologist, pulmonologist, family doctor, cardiologist -- you name it. :( Thanks for your input!!!
Helpful Answer (0)
Report

Is your doctor well versed in seizure disorders? The mayo clinic web site says

"Medications that doctors commonly prescribe for myoclonus include:

Tranquilizers. Clonazepam (Klonopin), a tranquilizer, is the most common drug used to combat myoclonus symptoms. Clonazepam may cause side effects such as dizziness and drowsiness.
Anticonvulsants. Drugs used to control epileptic seizures have also proved helpful in reducing myoclonus symptoms. The most common anticonvulsants used for myoclonus are levetiracetam (Keppra), valproic acid (Depakene) and primidone (Mysoline). Valproic acid may cause side effects such as nausea. Levetiracetam may cause side effects such as fatigue and dizziness."

Your symptoms sound pretty extreme for simple myclonic sleep jerks.
Helpful Answer (1)
Report

My sig other has those leg jerks just as he is trying to doze off. It got to a point where we now sleep in separate rooms because I am too light of a sleeper and every movement or unintentional kick into me would wake me up. With my sig other I wonder if it is side effects from the meds he takes, as years ago this wasn't an issue. Guess it can vary from person to person.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.